Montana, 2004

Hail in Montana, August 2, 2004

August 2, 2004 · NWS BYZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 2, 7:56 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 2, 7:56 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
856 PM MDT MON AUG 2 2004

.SHORT TERM...VALID FOR TUE AND WED...

UPDATE FOR ZONES TONIGHT. NO UPDATE FOR WRKAFP. 250MB JET MOVING OVER THE
AREA AND IS CREATING A STRONG AREA OF DIVERGENCES ALOFT. THUNDERSTORMS
HAVE BEEN DEVELOPING IN THIS AREA OF LIFT THROUGH THE EVENING AND
EXPECTED THEM TO  CONTINUE DEVELOPING THROUGH THE NIGHT. CONVECTION IS MOVING
EAST AND HAVE RAISED POPS TO HIGH SCATTERED OVER THE SOUTHEAST. WILL KEEP
CHANCE OF THUNDERSTORMS GOING TONIGHT OVER CENTRAL AND WESTERN ZONES AS IR
IMAGE SHOWING GOOD BAND OF CONVECTION CONTINUING OVER EASTERN IDAHO AND
WESTERN WYOMING. SEVERAL SHORT WAVES MOVING UP THE FRONT SIDE OF HIGH
PRESSURE RIDGE IS CAUSING THIS CONVECTION TO DEVELOP. CLOUDS AND TEMPERATURE
FORECAST LOOKS GOOD AND MADE NO ADJUSTMENTS. RICHMOND

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MODELS APPEAR TO BE IN GOOD AGREEMENT WITH ONE ANOTHER THROUGH THE
EXTENDED PERIOD. SOME DISCREPANCIES SHOW UP AROUND 12Z SAT BETWEEN
THEM...THE ECMWF COMES OUT OF LINE WITH ITS PREVIOUS RUN AND HAS
DIFFICULTY HANDLING THE AREA OF LOW PRESSURE AND ASSOCIATED TROUGH
ALONG THE WEST COAST. THE UKMET AND GFSLR KEEP A W/SW FLOW PATTERN
OVER THE REGION WITH THE UKMET HOLDING A RIDGE FURTHER TO THE WEST.
HOWEVER THE ECMWF DOES COME BACK INTO AGREEMENT WITH THE UKMET AND
GFSLR 24HRS LATER. WITH THIS IN MIND AND THE W/SW FLOW HOLDING IN
PLACE THROUGH THE EXTENDED PERIOD...MADE VERY LITTLE CHANGES IN THE
WAY OF TEMPS/WINDS. GFSLR DID INDICATE A WEAK WAVE MOVING INTO THE
REGION THU AFTN AND INCREASED POPS OVER THE SW MTNS TO ACCOUNT FOR
THE FEATURE...OTHERWISE A DRY AND HOT FCST PACKAGE IS IN ORDER.
SPRINGER

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 062/091 062/091 062/092 062/094 061/089 058/087 059/090
    32/T    20/B    00/U    00/B    00/B    00/U    00/U
LVM 054/088 052/092 056/091 056/088 055/087 052/085 053/088
    32/T    32/T    20/U    02/T    20/B    00/U    00/U
HDN 063/093 061/093 061/093 061/094 060/091 057/089 058/093
    32/T    20/B    00/U    00/B    00/B    00/U    00/U
MLS 065/090 064/094 064/094 064/094 063/089 060/088 061/092
    43/T    20/B    00/B    00/B    00/B    00/U    00/U
4BQ 064/091 062/093 062/093 062/096 061/088 058/089 059/091
    33/T    20/B    00/B    00/B    00/B    00/U    00/B
BHK 063/089 062/091 062/092 062/090 061/088 058/087 060/087
    43/T    30/B    00/B    00/B    02/T    00/B    00/B
SHR 056/094 059/092 059/093 059/094 058/086 055/087 056/094
    22/T    21/U    00/U    00/B    00/B    00/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 2, 1:35 PM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MDT MON AUG 2 2004

MTZ028>030-034-035-038>042-056>058-WYZ098-099-031455-
EASTERN CARBON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-PARK-
SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD-STILLWATER-
SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BIG TIMBER...BILLINGS...COLUMBUS...
HARDIN...HARLOWTON...HYSHAM...LIVINGSTON...RED LODGE...
ROUNDUP AND SHERIDAN
235 PM MDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MONTANA...AND NORTH CENTRAL WYOMING.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA MONDAY
EVENING.  THE STORMS WILL BE SLOWLY MOVING AND AS A RESULT BRING
LOCALLY HEAVY RAIN. A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE SMALL HAIL.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031>033-036-037-031455-
CARTER-CUSTER-FALLON-NORTHERN ROSEBUD-POWDER RIVER-
INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA...
FORSYTH AND MILES CITY
235 PM MDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST MONTANA.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA MONDAY
EVENING.  MOST OF THE STORMS WILL JUST PRODUCE HEAVY RAIN AND
DANGEROUS LIGHTNING...HOWEVER A FEW STORMS MAY BECOME STRONG ENOUGH
TO PRODUCE HAIL.

.DAY TWO THROUGH SEVEN...

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY
AFTERNOON AND EVENING. SOME OF THE STORMS WILL LIKELY PRODUCE
SEVERE SIZED HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Powder River

When
August 2, 9:45 PM MST
Where
Powder River County, 4 mi W of Biddle
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.100, -105.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417970.